Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2002, 7:56 PM EDT for Northampton County, North Carolina; Greensville County, City of Emporia, Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 7:56 PM EDT (23:56 UTC)
- Expired
- May 2, 2002, 8:25 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Northampton County, NC, City of Emporia, VA, Greensville County, VA
The radar
The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:20 PM EDT | Thunderstorm Wind | Pendleton, NC | Large tree down on house, and numerous other trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:00 PM EDT | Tornado Watch | SPC | 5 hr |
| May 2, 2:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 022356 SVRAKQ NCC131-VAC081-595-030025- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 756 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA CITY OF EMPORIA IN SOUTHEAST VIRGINIA * UNTIL 825 PM EDT * AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BARLEY...MOVING EAST AT 75 MPH. * THE SEVERE THUNDERSTORM WILL REACH TURNERS CROSSROADS AND DAHLIA AROUND 800 PM MARGARETTSVILLE AND SEABOARD AROUND 805 PM GALATIA AND FALSONS OLD TAVERN AROUND 810 PM SEVERN AND PENDLETON AROUND 815 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. $$ GINGRICH && LAT...LON 3668 7774 3650 7778 3635 7684 3670 7754
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 2, 2:50 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 250 PM EDT THU MAY 2 2002 TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY PRODUCE TORNADOES. THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS. INITAL BATCH OF TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR DIME HAIL. NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND RIC MAY BE JUST ON NRN EDGE OF RAIN. SUNDAY AND EARLY MONDAY LUK O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE. SINCE WE ARE RGT IN THE LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO MIDWEEK...SO WARMING. ON CSTL WTRS...SCA CONT. SBY 54 66 39 64 / 30 0 0 0 OXB 54 66 39 64 / 30 0 0 0 ECG 61 70 47 62 / 40 0 0 30 ORF 60 68 47 62 / 40 0 0 30 PHF 57 71 44 62 / 40 0 0 30 AKQ 57 71 44 62 / 40 0 0 30 RIC 56 71 44 62 / 40 0 0 40 FVX 56 71 44 62 / 40 0 0 40 .AKQ... MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025. SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE. NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT. VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR. SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY. NS
In the hours before
Local storm report, May 2, 4:10 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
410 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 AMELIA TREE ON HOUSE NUMEROUS
TREES DOWN ON POWER LINES
REPORTED BY LAW
ENFORCEMENT.
ALSLocal storm report, May 2, 4:14 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY LOCATION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
414 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 PRINCE EDWARD TREE ON HOUSE
NUMEROUS TREES DOWN ON
POWER LINES. REPORTED BY
LAW ENFORCEMENT.
ALSLocal storm report, May 2, 4:23 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
423 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM CHASE CITY VA 1.00 INCH HAIL
05/02/02 MECKLENBURG QUARTER SIZE HAIL.
REPORTED BY SKYWARN
SPOTTER.
0215 PM 5 W PALMYRA VA WIND DAMAGE
05/02/02 FLUVANNA TREES DOWN NEAR THE
FLUVANNA/ALBEMARLE COUNTY
BORDER.
WRSSpecial weather statement, May 2, 4:40 PM EDT, 3 hours 16 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 440 PM EDT THU MAY 2 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR CENTRAL AND EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND... DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO INCLUDING SALISBURY. IN NORTH CAROLINA... BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD NORTHAMPTON...PASQUOTANK AND PERQUIMANS IN VIRGINIA... ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH... NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX... VIRGINIA BEACH...WESTMORELAND AND YORK. SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY LIGHTNING CAN ALSO BE EXPECTED. BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION. REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM THE PARENT THUNDERSTORM. STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS. SAMMLER
Special weather statement, May 2, 6:05 PM EDT, 1 hour 51 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 605 PM EDT THU MAY 2 2002 ...PORTIONS OF TORNADO WATCH CANCELLED... THE WATCH PREVIOUSLY IN EFFECT UNTIL 9 PM IS NO LONGER IN EFFECT IN THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND... DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO INCLUDING SALISBURY. IN VIRGINIA... AMELIA...CAROLINE...CHARLES CITY...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND... ESSEX...FLUVANNA...GLOUCESTER... GOOCHLAND...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...KING AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...MATHEWS... MIDDLESEX...NEW KENT...NORTHUMBERLAND...POWHATAN...RICHMOND AND WESTMORELAND. THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR THE FOLLOWING COUNTIES AND INDEPENDENT CITIES IN VIRGINIA AND NORTHEAST NORTH CAROLINA... IN NORTH CAROLINA... BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD NORTHAMPTON...PASQUOTANK AND PERQUIMANS IN VIRGINIA... ACCOMACK...BRUNSWICK...CHESAPEAKE...DINWIDDIE...GREENSVILLE INCLUDING EMPORIA...ISLE OF WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...LUNENBURG...MECKLENBURG...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NOTTOWAY....PRINCE EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH AND YORK. THE SEVERE THUNDERSTORM THREAT HAS ENDED NORTH OF A FARMVILLE TO PETERSBURG TO WALLOPS ISLAND LINE. HOWEVER...ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF THIS LINE UNTIL 9 PM. SAMMLER
Local storm report, May 2, 7:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
718 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM HOPEWELL VA WIND DAMAGE
05/02/02 HOPEWELL TREE ON HOUSE. REPORTED BY
HAM RADIO SPOTTER.
0435 PM 3 SW TALLEYSVILLE VA WIND DAMAGE
05/02/02 NEW KENT TREES DOWN. REPORTED BY
HAM RADIO SPOTTER.
0420 PM COLONIAL HEIGHTS VA WIND DAMAGE
05/02/02 COLONIAL HEIGHTS STRUCTURAL DAMAGE TO
FURNITURE STORE. SIDE OF
BUILDING SEVERELY DAMAGED.
REPORTED BY HAM RADIO
SPOTTER.
0430 PM 3 NE PRINCE GEORGE VA WIND DAMAGE
05/02/02 PRINCE GEORGE LARGE TREE DOWN. REPORTED
BY HAM RADIO SPOTTER.
0430 PM 5 W DISPUTANTA VA WIND DAMAGE
05/02/02 PRINCE GEORGE LARGE TREE DOWN. REPORTED
BY HAM RADIO SPOTTER.
0505 PM TABB VA WIND DAMAGE
05/02/02 YORK SEVERAL TREES DOWN.
REPORTED BY HAM RADIO
SPOTTER.
0505 PM YORKTOWN VA WIND DAMAGE
05/02/02 YORK TREES DOWN. REPORTED BY
HAM RADIO SPOTTER.
0510 PM NEWPORT NEWS-WMSBG APRT. VA 60 MPH TSTM WIND GUST
05/02/02 NEWPORT NEWS REPORT FROM KPHF ASOS.
0500 PM WILLIAMSBURG VA WIND DAMAGE
05/02/02 WILLIAMSBURG TREES DOWN, TOPS OF TREES
SNAPPED OFF NEAR COLLEGE OF
WILLIAM & MARY. REPORTED BY
HAM RADIO SPOTTER.
0500 PM 3 SW WHITE MARSH VA WIND DAMAGE
05/02/02 GLOUCESTER TOP OF LARGE TREE BLOWN
OUT. REPORTED BY HAM RADIO.
0525 PM HAMPTON VA 64 MPH TSTM WIND GUST
05/02/02 HAMPTON TREE LIMBS DOWN IN WILLOW
OAKS AREA. REPORTED BY
SKYWARN SPOTTER.
0450 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 SURRY SEVERAL TREES DOWN.
0625 PM 9 NW CAMDEN NC TORNADO
05/02/02 CAMDEN TORNADO REPORTED IN A
FIELD ON CONNER FARM RD. NO
DAMAGE. REPORTED BY
EMERGENCY MGMT.
0411 PM BOYDTON VA 1.75 INCH HAIL
05/02/02 MECKLENBURG GOLFBALL SIZE HAIL
REPORTED BY SPOTTER.
0540 PM SUFFOLK VA WIND DAMAGE
05/02/02 SUFFOLK NUMEROUS LARGE LIMBS DOWN.
REPORTED BY SPOTTER.
0520 PM 1 S GLOUCESTER POINT VA 65 MPH TSTM WIND GUST
05/02/02 GLOUCESTER 65 MPH WINDS REPORTED AT
COLEMAN BRIDGE.
0555 PM CLARKSVILLE VA 3.00 INCH HAIL
05/02/02 MECKLENBURG DIME TO TEA CUP SIZE HAIL
REPORTED BY SEVERAL
SPOTTERS.
0500 PM 1 W WILLIAMSBURG VA WIND DAMAGE
05/02/02 JAMES CITY LARGE TREE DOWN. HOUSE
DAMAGED WHEN TREE FELL.
REPORTED BY SKYWARN
SPOTTER.
0710 PM SEABOARD NC 1.75 INCH HAIL
05/02/02 NORTHAMPTON GOLFBALL HAIL REPORTED BY
SHERIFFS OFFICE.
0420 PM PETERSBURG VA WIND DAMAGE
05/02/02 PETERSBURG SEVERAL TREES DOWN. SOME
TREES ON POWER LINES. POWER
OUT.
0405 PM PATTERSONS STORE VA TORNADO
05/02/02 NOTTOWAY POSSIBLE TORNADO
TOUCHDOWN. REPORTED BY
SKYWARN SPOTTER.
WRSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:35 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 40 min |
| May 2, 6:45 PM EDT | Tornado Warning | AKQ | Northampton | 30 min |
| May 2, 7:16 PM EDT | Severe Thunderstorm Warning | AKQ | Hertford, Northampton | 39 min |
| May 2, 3:34 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Nottoway, Prince Edward | 31 min |
| May 2, 3:37 PM EDT | Severe Thunderstorm Warning | AKQ | Charlotte | 28 min |
| May 2, 3:37 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 38 min |
| May 2, 3:45 PM EDT | Tornado Warning | AKQ | Amelia, Nottoway | 15 min |
| May 2, 3:49 PM EDT | Tornado Warning | AKQ | Mecklenburg | 31 min |
| May 2, 4:00 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Dinwiddie | 20 min |
| May 2, 4:20 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Sussex, City of Colonial Heights, City of Petersburg | 30 min |
| May 2, 4:20 PM EDT | Tornado Warning | AKQ | Brunswick, Mecklenburg | 40 min |
| May 2, 4:34 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 21 min |
| May 2, 4:36 PM EDT | Tornado Warning | AKQ | Charles City, Prince George | 19 min |
| May 2, 4:40 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, Surry, City of Emporia | 20 min |
| May 2, 4:46 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, York, City of Williamsburg | 29 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 30 min |
| May 2, 5:10 PM EDT | Special Marine Warning | AKQ | 50 min | |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 41 min |
| May 2, 5:15 PM EDT | Special Marine Warning | AKQ | 90 min | |
| May 2, 5:15 PM EDT | Special Marine Warning | AKQ | 90 min | |
| May 2, 5:15 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton, City of Newport News, City of Poquoson | 15 min |
| May 2, 5:25 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 20 min |
| May 2, 5:30 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 40 min |
| May 2, 5:45 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Portsmouth | 15 min |
| May 2, 5:58 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 32 min |
| May 2, 6:09 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 31 min |
| May 2, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| May 2, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| May 2, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| May 2, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Greensville | 28 min |
| May 2, 7:46 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 19 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.